Alert archive / Maine / Storm Warnings in 2022

Storm Warning 6, NWS Gray, ME

November 30, 2022

NWS Gray, ME issued this storm warning at Nov 30, 2022, 3:45 AM EST. It took effect at Nov 30, 2022, 1:00 PM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2022, 3:45 AM EST (08:45 UTC)
In effect from
Nov 30, 2022, 1:00 PM EST
Expired
Nov 30, 2022, 11:27 PM EST
In force
10 hr
Issued by
NWS Gray, ME

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this storm warning went out at Nov 30, 12:58 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 30, 12:58 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1258 AM EST Wed Nov 30 2022

.SYNOPSIS...
A strong cold front will cross the area tomorrow bringing a
brief period of freezing drizzle in the morning before rain and
gusty winds set in ahead of the front. Gusty winds continue
Thursday with rain/snow showers continuing in the mountains.
High pressure then sets in for the end of the week before
another low pressure system brings a return of precip for late
Saturday into Sunday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
100 AM Update... KGYX radar continues to show echoes streaming
inland off the Gulf of Maine and surface observations indicate
that this activity is reaching the ground with light rain being
reported at KPWM and snow at our office in Gray, ME. As a
result, PoPs and QPF were increased to account for this.
Otherwise the inherited forecast remains largely on track.

Previously...
1050 PM Update... Did another round of updates to the forecast,
again focusing on overnight temperature and sky trends. Also
bumped up the start of drizzle mention in the grids... and
refined it a bit based on hires guidance. Pockets of freezing
drizzle may hang on a bit longer than the current WSW depicts in
the Maine foothills... but I generally have low confidence in
morning temperature trends given the steady mixing trend
expected.

740 PM Update... Update was focused on overnight sky and
temperature trends. At this hour... stratus is expanding through
the interior and even spilling through the notches toward the
international border in some spots. However further east toward
the Kennebec and Penobscot basins, and even southwest toward the
Monadnock region, mainly cirrus is streaming overhead... with
temperatures quickly cooling down into the 20s this evening.
Kept these cool temperatures through most of the night while
keeping temperatures closer to the freezing mark under the
stratus deck. This led to some minor changes in the
drizzle/freezing drizzle forecast through the early morning
hours but overall the inherited forecast thinking / WSW are well
on track.

Previously...
Increasing clouds continue tonight, although slowly across the
interior. Temperatures should decrease tonight, but ultimately
bottom out early amid increasing onshore flow.

Amid the onshore flow, moisture will increase in the low levels,
already indicative from the stratus deck throughout today across
SE NH and portions of interior southern ME. Soundings in the
early Wed morning hours point out increasing drizzle chances.
Combined with the cool surfaces, have issued a Winter Weather
Advisory for freezing drizzle through early Wed morning. Because
warmer temperatures will be advancing through mid morning, it
will be impact based surrounding the morning commute. There
should be enough of an opening for the coast and southern NH to
warm before drizzle develops, thus left them out of the Adv for
now. Should radiational cooling outdo itself this evening and
overnight, expansion may be needed south and coastward.
Elsewhere, do expect drizzle to develop, but surfaces should be
warming above freezing. Be cautious on raised surfaces early in
the morning, especially if untreated.

On the western side of the mountains, some flurries will be
possible as profiles remain cooler.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Warming temps should end the freezing drizzle threat by mid
morning. As deeper moisture arrives from the west, expect precip
to increase due to seeder/feeder processes ahead of mod to
heavy precip rates Wed afternoon. Moisture transport will
support these greater intensities during the afternoon, before
the front pushes through with showers remaining into the
overnight. For hydro, a few rivers are forecast to approach
flood stage (Pemigewasset at Woodstock/Swift at Roxbury), but
due to the short residence time only expect pockets of nuisance
flooding despite some of the frozen ground within the region.

Largest impact from the system will be winds, and the associated
forecast is largely unchanged from the night crew. Did increase
downslope winds across northern NH and far W ME. As high res
guidance continues to run, expect the strongest winds to be
along a fine line that passes over the CWA Wed afternoon into
evening. This line along the front will have the best chance to
produce brief damaging winds. Winds across the region begin to
decrease Wed night, with temperatures plummeting from around 50
to below freezing Thursday morning. Standing water may become
slick if it does not blow dry from overnight winds.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
December starts off keeping blustery winds through the
day as cold air advection sets in on the back side of a cold front.
Flow will shift northwesterly by the morning continuing upslope snow
showers as the cold front pushes out to the east through the day.
Winds will stay elevated through the afternoon with wind gusts up to
30-40 mph, higher gusts up to 50 mph along the coast.  Model
soundings indicate that a well mixed environment will set in through
the afternoon with slight instability towards the later morning.
From a pattern recognition standpoint, this setup is similar to
previous snow squall environments this month. All things
considered, the pattern looks supportive for snow squalls to
develop late in the morning Thursday into the afternoon, with
weakening support after sundown.

Winds calm down after midnight as high pressure starts ridging in
from the south Friday before another low pressure system brings more
precipitation for the weekend.  Another shortwave trough will make
its way across the CONUS over the weekend with a large surface low
moving northeast from the Great Lakes to New England.  Timing on
this system has been variable over the last few days with the trend
leaning towards an earlier weekend arrival later saturday.  Ensemble
member locations show the main low clustering to the north over
Quebec keeping urban areas on the warm side with rain showers,
however this track is still subject to change.  More details on p-
type will come as the event draws closer and there is more certainty
in the storm track.

Conditions early next week look to remain unsettled with another
possible shortwave bringing more precip with short periods of
ridging in between shortwaves.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Short Term...VFR trends MVFR tonight. A period of drizzle will
be possible in the morning for coastal TAF sites, with FZDZ
possible across the interior. Southerly winds increase rapidly
Wed morning with gusts to 40kt possible through afternoon. RA
or +RA moves into the region, with strongest winds along a line
of possible thunderstorms 18-23z. A wind shift may also occur
along or behind this line. LLWS develops Wed afternoon and
evening across most TAF sites. Westerly winds then slowly
decrease Wed night with IFR trending MVFR.

Long Term...Gusty winds continue through Thursday with NW flow
continuing showers in the north.  Snow squalls will be possible in
the mountains and downstream locations Thursday afternoon. Primarily
VFR conditions are expected through early Saturday before ceilings
thicken and lower for another round of showers late Sat/Sun bringing
conditions down to IFR.

&&

.MARINE...
Short Term...A strong cold front will approach the waters Wed
afternoon. Onshore flow will increase through the day Wed with
drizzle. Rain overspreads the waters in the afternoon. Gale
conditions arrive in the afternoon, with a few gusts to Storm
Force possible as a line of stronger showers or thunderstorms
crosses near Wed evening. This may also include a wind shift.
Gales continue overnight Wednesday.

Long Term...Gale conditions continue Thursday as winds turn northwest
continuing gusts up to 30-40 mph into the afternoon before high
pressure calms things down for Friday.  SCA conditions then return
over the weekend as another low pressure system passes through
Sat/Sun.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 7 AM EST this morning for
     MEZ012>014-018>021-033.
     High Wind Watch from this afternoon through late tonight for
     MEZ022-025>028.
NH...Winter Weather Advisory until 7 AM EST this morning for
     NHZ004>006-008>010.
MARINE...Gale Warning from 11 AM this morning to 7 PM EST Thursday for
     ANZ150>154.

&&

Update...Tubbs
Hazardous weather outlook, Nov 29, 4:33 PM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
433 PM EST Tue Nov 29 2022

MEZ012>014-018>021-033-NHZ004>006-008>010-302145-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-
Interior Cumberland Highlands-Northern Carroll-Southern Grafton-
Southern Carroll-Merrimack-Belknap-Strafford-
433 PM EST Tue Nov 29 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, central New Hampshire and northern
New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Wind gusts over 40 mph will be possible, from early Wednesday
evening through the day on Thursday as a low pressure system sends a
strong cold front through the region Wednesday evening and overnight.
A brief period of damaging wind gusts could also occur Wednesday
evening along the front as it crosses through along with an isolated
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ022-025>028-302145-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
433 PM EST Tue Nov 29 2022

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-023-024-NHZ001>003-007-011>015-302145-
Northern Oxford-Northern Franklin-Central Somerset-Coastal York-
Coastal Cumberland-Northern Coos-Southern Coos-Northern Grafton-
Sullivan-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
433 PM EST Tue Nov 29 2022

This Hazardous Weather Outlook is for southwest Maine, west central
Maine, western Maine, New Hampshire, central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts over 40 mph will be possible, especially along the coast, from
early Wednesday evening through the day on Thursday as a low
pressure system sends a strong cold front through the region
Wednesday evening and overnight. A brief period of damaging wind
gusts could also occur Wednesday evening along the front as it
crosses through along with an isolated thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-302145-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
433 PM EST Tue Nov 29 2022

...GALE WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 7 PM EST
THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 3:54 AM ESTHigh Wind WarningGYXKnox, Lincoln, Sagadahoc, Waldo19 hr
Nov 30, 3:54 AM ESTWind AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Oxford, Somerset and 1 more19 hr
Nov 30, 4:54 PM ESTAreal Flood AdvisoryGYXOxford6 hr
Nov 30, 6:20 PM ESTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Rockingham55 min
Nov 30, 6:47 PM ESTAreal Flood WarningGYXCarroll4 hr

Nearby

Storm Warnings in Maine, 2022Every storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.